Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier
WebMD

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started
My Medicine
WebMD

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion
    WebMD

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community
    WebMD

    Community

    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

how to lower BS levels
avatar
runahu posted:
My hubby is horrible at keeping his BS withing normal ranges. He averages 250-400 all the time. How can we lower his BS level fairly quickly and keeep it there? When he gets "low" for him he feels terrible, irritable etc. even though it's in the acceptable range. I am getting lost as to how to help him.
Thanks
Reply
 
avatar
DavidHueben responded:
Runahu:

As you probably know, blood glucose levels in those ranges are dangerous. Every moment that your husband is in the 250 - 400 range, he is doing damage to his body and accelerating the onset of complications.

First and foremost, he needs professional medical attention as soon as possible.

Your post raises many questions:

1. Is he overweight? If so, he needs to take all possible steps to get to a healthy weight.

2. Does he eat a "diabetic friendly" diet and count his carbohydrate intake?

3. Does he get regular exercise?

4. Is he on any medications and does he take them as prescribed?

There are really no "quick fixes" when it comes to dealing with such high glucose levels. Some here may tell you to see that he drinks lots of water and other things. That's fine, but that is likely not going to get to the root of the problem.

Finally, you cannot shoulder the burden of his diabetes management (or lack of it). That is his responsibility. Perhaps, if you give us a little more information, some here may be able to offer some advice.

David
Red meat is not bad for you. Now blue-green meat, that's bad for you! -Tommy Smothers
 
avatar
auriga1 responded:
Runahu, David has made excellent points. With his glucose ranges in the numbers you have posted, when they return to normal, his body is adjusting. He will feel the symptoms of low blood sugar, until his body adjusts to the normal sugar readings. My numbers at diagnosis were between 400-500. When I reached 89, I started shaking and sweating and started talking non-sensical. That soon passes and he will better once he keeps his numbers where they should be.

He needs some help from his medical team in lowering his glucose numbrs. They are way too high. There is no quick fix.

If he can keep his carbohydrate intake according to his doctor's recommendation and exercise, this may help in bringing his numbers down. If he needs to lose weight, he should do so. You don't mention if he is taking any medication(s).

He needs to talk with his doctor. All you can do is support him in his efforts right now. I understand that you feel lost, but he is the only one who can help himself along with his doctor's help. He should do everything he can possibly do to get his numbers down in the normal range.
 
avatar
phototaker responded:
What David and Auriga say is right on.

You might talk to his doctor about if there are any diabetes education classes that you both can take together. These classes normally talk about the dangers of "not" following a good eating routine. They hopefully will talk about carb levels for each meal, how much to eat at a sitting, ex. palm size protein, salads, vegetables, nuts, lentils, staying away from white type foods such a white bread, pasta, etc.

Auriga's point about the low is one to talk about with your husband to get him to understand this.

He can't expect the medicine to take care of his numbers. It just doesn't work that way. It's a combination of meds, eating correctly, and exercise. It's a new way of life. It doesn't have to be an awful way of life. It can be looked at as getting your body more healthy, and save you both from other complications, heart, etc. down the road.

If he DOESN'T do these things, he could become blind, lose his legs, inner organ problems, kidneys, liver, etc.

HE must be the one to do this. The classes usually are good for initial shock value to get you thinking about what's important, like SEEING. People become blind with those high numbers, as it kills off things in the eyes.

Good luck with your husband. If he isn't willing to do things for himself, then....there's not too much you can do to keep him on track. It's up to him.


Helpful Tips

SGLT2 Inhibitor effect
I just read an excellent discussion of SGLT2 inhibitors on DiabetesJournals.org, and felt motivated to pass on a heads-up on a possible ... More
Was this Helpful?
1 of 3 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.